What a bumpy ride I have had over the last week. I have been wanting to find an alternative to Lyrica for a while now due to the "foggy" feeling I experience on a daily basis and the amount of weight I am gaining. In the past I had tried Gabapentin however found it to not be effective in managing the level of pain I had. As this was the only alternative on offer I decided to go ahead and try it again despite hesitation from the specialist and my GP. I believed I was in a better place to cope with the pain level should it not be as effective as Lyrica.
Boy was I wrong! My right leg was burning from thigh to ankle and my knee felt like it was on fire after only one day of the swap. I do believe this was partly the fault of my GP who was clueless to the fact I had to wean off Lyrica and partly my own fault as I too knew this but just wanted "a quick fix". I spoke with a neurologist at work about my situation and he advised that I should halve the dose of Lyrica for a week and continue the Gabapentin. I think by this stage the damage was done. I was in agony. Even the TENs machine was of no comfort. I continued like this for four days out of stubbornness, hoping that the pain would improve. It didn't. After having a huge melt down I caved and begun taking my normal dose of Lyrica. Although the burning sensation in my leg is not back to "my normal" it has subsided to a tolerable level. I feel deflated, like I have failed myself. It scares me to think that my pain level is much higher that I thought it was and I will need to pump my body full of these hash medications for the rest of my life.
It's times like this that the reality of NF hits me. It's unpredictable, scary and something that that will always be with me.